Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Albuquerque, NM

May 19, 2004Chaves County, Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 19, 2004, 1:17 PM MDT for Chaves County, Lincoln County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2004, 1:17 PM MDT (19:17 UTC)
Expired
May 19, 2004, 1:45 PM MDT
In force
28 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Chaves County, NM, Lincoln County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4448 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 191917
SVRABQ
NMC005-027-191945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
117 PM MDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO
  NORTH CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 145 PM MDT

* AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST CENTRAL LINCOLN COUNTY...OR ABOUT 35
  MILES NORTHWEST OF ROSWELL...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL NORTHERN CHAVES COUNTY 
  OVER RURAL EASTERN LINCOLN COUNTY 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3377 10508 3363 10493 3383 10462 3400 10480
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:10 AM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 19, 10:10 AM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1010 AM MDT WED MAY 19 2004

.UPDATE...UPDATED FOR RED FLAG WARNING AND FIRE WEATHER WATCH.

.DISCUSSION...UPDATED FIRE ZONE 101 TO INCLUDE A RED FLAG WARNING
TODAY AND FIRE WEATHER WATCH ON THURSDAY PER LAND AGENCY REQUEST.
JBW

&&

.PREV DISCUSSION...315 AM MDT WED MAY 19 2004
CRITICAL FIRE WEATHER CONDITIONS MAIN FORECAST CONCERN
THE REMAINDER OF THE WEEK AS SOUTHWESTERLY FLOW ALOFT STRENGTHENS
AND THE AIR MASS ACROSS WESTERN TWO-THIRDS OF OUR CWFA REMAINS VERY
DRY. OTHER THAN POTENTIAL FOR ISOLD HIGH BASED SHOWERS/TSTMS ACROSS
PARTS OF THE EAST NEXT COUPLE OF AFTERNOONS/EVENINGS...DRY AND WINDY
FORECAST THROUGH NEXT TUESDAY.

SURFACE WINDS/GUST POTENTIAL TODAY LOOKS SIMILAR TO IF NOT
SLIGHTLY HIGHER THAN TUESDAY ACROSS NORTHWEST HALF OF THE CWFA. AS A
RESULT...RED FLAG WARNINGS WILL BE ISSUED LATER THIS MORNING FOR
PARTS OF NC/NW NEW MEXICO. SURFACE WINDS RAMPING UP THURSDAY AND
PEAKING IN STRENGTH FRIDAY/SATURDAY. THURSDAY THROUGH SATURDAY
PERIOD WILL BE MOST CRITICAL WITH RESPECT TO FIRE WEATHER. IN
FACT...BY 18Z SATURDAY ETA SHOWS 40-50 KTS 500 MB WIND MAX OVER
THE AREA.

MEANWHILE...COMBINATION OF STRONG DAYTIME HEATING...MEAGER MOISTURE
AND LIFT FROM A COUPLE OF WEAK VORTICITY MAXES MAY TOUCH OFF A FEW
HIGH BASED SHOWERS OR THUNDERSTORMS IN THE SOUTHEAST LATE THIS
AFTERNOON/EVENING AND PARTS OF THE EAST THURSDAY AFTERNOON/EVENING.
JUST NOT THAT EXCITED OVERALL GIVEN VERY WARM MID-LEVEL TEMPERATURES
WHICH SHOULD EFFECTIVELY CAP CONVECTION EAST OF THE MOUNTAINS.
HOWEVER...CANNOT COMPLETELY RULE OUT SPOTTY CONVECTION
ALONG/IMMEDIATELY EAST OF THE HIGHER TERRAIN SO HAVE KEPT ISOLD POPS
IN THE FORECAST. ACTUALLY INCLUDED THE SE FOR LATE
THIS AFTERNOON/EVENING. NEXT SHIFT MAY NEED TO EXPAND ISOLD POPS A
LITTLE FARTHER NORTH THIS EVENING...AS ETA20 NOW SHOWING SMALL QPF AS
FAR NORTH AS I-40 CORRIDOR BETWEEN CLINES CORNERS AND TUCUMCARI.

DAYTIME TEMPS COOLING TO MORE SEASONAL LEVELS BY THE WEEKEND AS THE
UPPER TROUGH PASSES TO OUR NORTH. THEN WE GET TO DO IT ALL OVER
AGAIN...AS THE EARLY WEEK PATTERN LOOKS VERY SIMILAR TO THE CURRENT
ONE.  KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 086/049 085/048 082 41000
GALLUP.................... 084/040 083/039 080 41000
GRANTS.................... 085/041 084/040 081 41000
GLENWOOD.................. 090/045 089/044 088 41000
CHAMA..................... 078/033 076/032 073 41000
LOS ALAMOS................ 083/051 081/050 076 41000
RED RIVER................. 074/035 073/034 069 41000
TAOS...................... 083/040 083/039 078 41000
SANTA FE.................. 084/046 083/045 078 41000
SANTA FE AIRPORT.......... 087/048 085/047 081 41000
ESPANOLA.................. 089/046 087/045 084 41000
ALBUQUERQUE HEIGHTS....... 090/060 089/059 087 41000
ALBUQUERQUE VALLEY........ 092/055 091/054 089 41000
ALBUQUERQUE FOOTHILLS..... 088/057 086/056 085 41000
ALBUQUERQUE WEST MESA..... 091/059 089/058 088 41000
SOCORRO................... 094/057 092/056 090 41000
SANDIA PARK/CEDAR CREST... 084/051 083/050 079 4100-
MORIARTY/ESTANCIA......... 087/043 086/042 082 4100-
CARRIZOZO................. 091/053 089/052 089 41001
RUIDOSO................... 083/051 083/050 080 41-01
RATON..................... 088/045 086/044 083 4100-
LAS VEGAS................. 086/047 084/046 083 4100-
ROY....................... 090/053 088/052 084 41001
CLAYTON................... 092/059 090/058 085 41001
SANTA ROSA................ 096/057 092/056 089 41001
TUCUMCARI................. 096/062 093/061 090 41001
FORT SUMNER............... 095/059 093/059 090 41-01
CLOVIS.................... 094/061 092/061 089 41101
PORTALES.................. 097/062 094/061 090 41101
ROSWELL................... 099/063 095/062 094 41101
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING THIS AFTERNOON FOR NMZ101-102-103-105 BELOW 9000
FEET. FIRE WEATHER WATCH THURSDAY AFTERNOON FOR
NMZ101-102-103-104-105-107-108 BELOW 9000 FEET.
FIRE WEATHER WATCH FRIDAY ALL ZONES.

&&

41/44/50
Hazardous weather outlook, May 19, 6:00 AM MDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED MAY 19 2004

NMZ001>021-026-201200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...THE
UNWELCOME COMBINATION OF GUSTY WINDS...UNSEASONABLY WARM
TEMPERATURES AND LOW HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS ACROSS PARTS OF NORTHERN NEW MEXICO THIS AFTERNOON INTO
THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...

EVEN STRONGER WINDS WILL AFFECT THE NORTHERN TWO-THIRDS OF NEW MEXICO
THURSDAY THROUGH SATURDAY AS A SERIES OF DISTURBANCES MOVE TO OUR
NORTH AND NORTHWEST. GUSTS OVER 40 MPH ARE POSSIBLE AND FIRE WEATHER
CONDITIONS WILL REMAIN CRITICAL. REMEMBER...WEATHER CAN CHANGE VERY
RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR
PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

41

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:28 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln17 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.